Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 24, 2010, 5:55 PM CDT for Pecos County, Terrell County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2010, 5:55 PM CDT (22:55 UTC)
- Expired
- May 24, 2010, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2145 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158 WFUS54 KMAF 242255 TORMAF TXC371-443-242330- /O.NEW.KMAF.TO.W.0031.100524T2255Z-100524T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 555 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS... * UNTIL 630 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH CENTRAL PECOS COUNTY...OR 26 MILES NORTH OF SANDERSON JUST EAST OF US 285...MOVING EAST AT 25 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... ALONG AND 3 MILES EAST OF US 285 NEAR MILE MARKER 460... EXTREME NORTHWESTERN TERRELL COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3062 10216 3035 10217 3046 10258 3055 10257 TIME...MOT...LOC 2253Z 270DEG 20KT 3052 10240 $$
1 follow-up statement
412 WWUS54 KMAF 242314 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT MON MAY 24 2010 TXC371-443-242330- /O.CON.KMAF.TO.W.0031.000000T0000Z-100524T2330Z/ PECOS TX-TERRELL TX- 614 PM CDT MON MAY 24 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH CENTRAL TERRELL AND SOUTH CENTRAL PECOS COUNTIES... AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY...OR ABOUT 26 MILES NORTH OF SANDERSON...MOVING EAST AT 25 MPH. HAIL BASEBALL SIZE OR LARGER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...SOUTH CENTRAL PECOS COUNTY AND NORTHWESTERN TERRELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3062 10216 3035 10217 3046 10258 3055 10257 TIME...MOT...LOC 2314Z 270DEG 20KT 3052 10240 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 3:25 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 24, 3:25 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT MON MAY 24 2010
.DISCUSSION...
UPPER TROUGH CROSSING ROCKIES TODAY AND LIFTING NORTH WILL CONTINUE
THE STORMY PATTERN FOR REGION. STORMS EXPECTED TO CONTINUE THROUGH
WEDNESDAY BEFORE TAPERING OFF AS UPPER RIDGE BUILDS OVER THE
REGION. EXPECT TO SEE INCREASING TEMPERATURES AND DECREASING RAIN
CHANCES MID WEEK THROUGH THE WEEKEND. NEXT WEST COAST TROUGH SPINS
OVER THE WEST FOR A FEW DAYS BEFORE LIFTING ACROSS THE ROCKIES BY
SUNDAY. AT THIS TIME NOT EXPECTING MUCH PRECIP FROM THIS NEXT
TROUGH.
STORMS FIRED EARLY TODAY WITH CONVECTION DEVELOPING ALONG THE
DRYLINE BY NOON AND THESE HAVE EXPANDED THROUGH THE AFTERNOON.
SOME OF THESE STORMS HAVE ALREADY BECOME SEVERE. THE DRYLINE WAS
LOCATED NEAR A SEMINOLE TO FORT STOCKTON LINE AS OF 19Z AND SHOULD
RETREAT BACK INTO NEW MEXICO TONIGHT. A SEVERE STORM WATCH IS IN
EFFECT FOR THE PERMIAN BASIN... LOWER TRANS PECOS... AND BIG BEND
THROUGH 800 PM CDT. RAIN CHANCES WILL EXPAND WEST TONIGHT AS
MOISTURE RETURNS. SHIFTED POPS A LITTLE WEST BEGINNING TUESDAY
AS IT LOOKS THAT TRANS PECOS WESTWARD WILL HAVE A BETTER CHANCE OF
STORMS NEXT SEVERAL DAYS.
TEMPERATURES HAVE BEEN MODERATED RECENTLY AND EXPECT THIS WILL
CONTINUE NEXT FEW DAYS. OVERNIGHT LOWS CONTINUE TO RUN HIGH AND
INTO THE 70S OVER THE EAST AS CLOUDS AND WIND HAVE KEPT TEMPERATURES
FROM COOLING MUCH. GUIDANCE HAS BEEN RUNNING CONSISTENTLY TOO COOL
WITH LOWS SO INCREASED SLIGHTLY. HIGHS IN THE 80S WILL INCREASE TO
THE 90S LATER IN THE WEEK.
&&
.FIRE WEATHER...
WARM... DRY... AND WINDY CONDITIONS WILL CONTINUE ACROSS THE
GUADALUPE MOUNTAINS INTO EARLY EVENING. WILL CONTINUE THE RED FLAG
WARNING FOR GUADALUPE MOUNTAINS UNTIL 7PM MDT. WIND SPEEDS WILL
DECREASE THIS EVENING AND FALL BELOW WARNING CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 84 68 84 / 40 20 30 10
CARLSBAD NM 62 83 65 87 / 10 30 20 20
DRYDEN TX 72 89 72 88 / 30 20 30 10
FORT STOCKTON TX 72 87 67 89 / 40 30 30 10
GUADALUPE PASS TX 57 77 59 81 / 10 30 20 20
HOBBS NM 68 82 68 85 / 20 30 30 10
MARFA TX 61 84 58 85 / 20 20 30 20
MIDLAND INTL AIRPORT TX 72 85 69 85 / 30 20 30 10
ODESSA TX 73 85 68 85 / 30 20 30 10
WINK TX 71 91 70 92 / 30 30 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
76/72Hazardous weather outlook, May 24, 1:32 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 132 PM CDT MON MAY 24 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 132 PM CDT MON MAY 24 2010 /1232 PM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ACROSS THE PERMIAN BASIN...TRANS PECOS REGIONS AND BIG BEND AREAS. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BE ACCOMPANIED BY FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. SOME OF THESES STORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE PERMIAN BASIN...TRANS PECOS AND BIG BEND THROUGH THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH EARLY EVENING. MINIMUM RELATIVE HUMIDITY VALUES NEAR 10 PERCENT AND SUSTAINED WEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED ALONG WITH HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA ON TUESDAY. THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE TRANS PECOS AND PORTIONS OF THE PERMIAN BASIN. SPOTTERS AND EMERGENCY MANAGERS NEED TO MONITOR DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 24, 12:32 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1232 PM CDT MON MAY 24 2010 TXZ075-241800- PECOS- 1232 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 100 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT 1229 PM CDT...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT FARM TO MARKET ROAD 1053. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
Local storm report, May 24, 1:32 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL 10 NNE FORT STOCKTON 31.02N 102.82W
05/24/2010 E1.75 INCH PECOS TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED 10 MILES NNE OF FORT
STOCKTON ALONG FARM TO MARKET ROAD 1053.
&&
CHRIS.DANIELSLocal storm report, May 24, 2:35 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND GST PLEASANT FARMS 31.68N 102.34W
05/24/2010 E65 MPH ECTOR TX FIRE DEPT/RESCUE
ESTIMATED 65 MPH WIND CAUSED ALUMINUM CARPORT TO BE BLOWN
OVER AND TWISTED IN PLESANT FARMS.
&&
CHRIS.DANIELSSpecial weather statement, May 24, 2:48 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT MON MAY 24 2010 TXZ061-062-068-069-242015- ECTOR-CRANE-MIDLAND-UPTON- 248 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 315 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A THUNDERSTORM PRODUCING SMALL HAIL UP TO DIME SIZE AND GUSTY WINDS TO NEAR 50 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF PLEASANT FARMS AT 245 PM CDT...MOVING NORTHEAST AT 15 MPH. OTHER AREAS AFFECTED BY THIS STORM INCLUDE U.S. 385 BETWEEN PLEASANT FARMS AND ODESSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
Local storm report, May 24, 3:51 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 7 SSE GIRVIN 30.98N 102.34W
05/24/2010 E1.00 INCH PECOS TX PUBLIC
&&
CHRIS.DANIELSLocal storm report, May 24, 3:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 7 SSE GIRVIN 30.98N 102.34W
05/24/2010 E60.00 MPH PECOS TX PUBLIC
ESTIMATED 60 MPH WIND GUST 7 MILES SSE OF GIRVIN. SEVERAL
LARGE TREE LIMBS SNAPPED.
&&
CHRIS.DANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:28 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 32 min |
| May 23, 8:01 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 29 min |
| May 23, 8:09 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
| May 23, 8:34 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 26 min |
| May 23, 9:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 60 min |
| May 23, 9:19 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 41 min |
| May 24, 4:40 AM CDT | Red Flag Warning | MAF | 15 hr | |
| May 24, 12:31 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 59 min |
| May 24, 12:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| May 24, 1:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 53 min |
| May 24, 1:43 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 24, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 24, 2:01 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| May 24, 2:07 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 32 min |
| May 24, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 59 min |
| May 24, 3:03 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Upton | 3 hr |
| May 24, 3:15 PM CDT | Tornado Warning | MAF | Pecos | 30 min |
| May 24, 3:42 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 63 min |
| May 24, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 24, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 24, 5:25 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| May 24, 6:28 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.